Thunderstorm Wind, Valley
- When
- July 11, 3:00 PM MST
- Where
- Valley County, 7.8 mi SW of Saint Marie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.340, -106.640
Public estimated wind gusts up to 60 mph.
A moderately- to slightly-unstable storm environment allowed brief heavy downpours and gusty winds to develop over northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A moderately- to slightly-unstable storm environment allowed brief heavy downpours and gusty winds to develop over northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 11, 1:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 200 PM MDT WED JUL 11 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... WEAK LOW PRESSURE OVER THE MONDAK REGION WILL PROVIDE ENOUGH INSTABILITY FOR SOME THUNDERSTORMS TONIGHT. MULTICELLULAR STORMS ARE STILL THE MAIN EXPECTATION WITH SOME GUSTY WINDS AND BRIEF HEAVY RAIN POSSIBLE. COULD SEE A FEW STORMS GUST TO 60 MPH OR SO BUT OTHERWISE JUST EXPECTING A LOT OF CELLS POPPING UP AND LASTING FOR AWHILE, DISSIPATING AND POPPING UP AGAIN. LOW PRESSURE MOVES EASTWARD AND HIGH PRESSURE STARTS PUSHING INTO THE AREA WITH A FAIRLY STABLE ATMOSPHERE FOR THE NEXT TWO DAYS. MODELS ARE IN GOOD AGREEMENT WITH THE SYSTEM COMING THROUGH THIS AFTERNOON AND EVENING AS WELL AS WITH TEMPS AND WINDS THROUGH FRIDAY. FRANSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE LONG TERM HAS NOT CHANGED ALL THAT MUCH...WITH A PAIR OF UPPER LOWS SITTING OVER THE COLUMBIA RIVER VALLEY REGION THROUGH THE WEEKEND AND INTO THE FIRST PART OF THE WORK WEEK. INITIALLY ON SATURDAY...THE UPPER RIDGE AHEAD OF THE APPROACHING LOWS BUILDS A BIT BEFORE PROGRESSING EASTWARD AS THE FIRST TROUGH DIGS OVER THE PACIFIC NORTHWEST. THIS SHOULD KEEP HIGHS IN THE 90S TO START THE WEEKEND. BY SUNDAY AFTERNOON...SOUTHWEST FLOW SITS IN ALOFT...AND REMAINS UNTIL THE END OF THE PERIOD AS THE NEXT UPPER LOW WORKS ITS WAY SOUTH FROM BRITISH COLUMBIA. THIS SHOULD BRING A FEW SHORTWAVES THROUGH THE FLOW AND ENABLE THE CHANCE FOR THUNDERSTORMS DAILY FOR NEXT WEEK. THE CORRESPONDING TROUGH SHOULD ALSO BRING COOLER TEMPERATURES TO THE REGION...WITH HIGHS MOSTLY IN THE 80S FOR THE CWA THROUGH POSSIBLY WEDNESDAY. DURING THE THURSDAY AND FRIDAY TIMEFRAME NEXT WEEK...THE UPPER TROUGH AND CLOSED LOW APPEAR TO WEAKEN SLIGHTLY AND FINALLY MIGRATE OUT OF THE PACIFIC NORTHWEST. AS THE UPPER TROUGH MOVES THROUGH THE NORTHERN HIGH PLAINS...BROAD SOUTHWEST FLOW ALOFT WILL COME TO AN END. ANOTHER UPPER RIDGE APPEARS TO BUILD IN BEHIND THE TROUGH...AND ABOVE AVERAGE SUMMER TEMPERATURES WILL RETURN TO THE REGION. BARNWELL PREVIOUS LONG TERM DISCUSSION...THE UPPER LEVEL RIDGE REMAINS OVER NORTHEAST MONTANA TO BEGIN THE EXTENDED PERIOD FRIDAY EVENING. HOWEVER MODELS SHOW A CLOSED UPPER LOW PARKED OVER WESTERN WASHINGTON AT 00Z. THE ASSOCIATED UPPER TROUGH SENDS DISTURBANCES INTO THE NORTHERN ROCKIES AND THE ADJACENT NORTHERN PLAINS ON SATURDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...BUT WITH SLIGHTLY COOLER TEMPERATURES FROM THE DAY BEFORE. SATURDAY NIGHT ANOTHER CLOSED LOW DROPS SOUTH INTO THE CANADIAN ROCKIES ADDING ENERGY TO THE TROUGH. THIS INITIATES AN UNSETTLED PERIOD THROUGH MONDAY NIGHT WITH A DAILY CHANCE FOR THUNDERSTORMS AND NEAR NORMAL TEMPERATURES. TUESDAY AND BEYOND...THE CLOSED LOW PARKED OVER WESTERN WASHINGTON BEGINS TO WANDER SOUTH DOWN THE WEST COAST. THIS WILL ALLOW THE RIDGE TO BUILD BACK INTO MONTANA...ONCE AGAIN BRINGING IN THE MUCH WARMER TEMPERATURES...AND ISOLATED THUNDERSTORMS. SCT && .AVIATION... AN UPPER LEVEL DISTURBANCE SWEEPING ACROSS NORTHEAST MONTANA WILL MEET MORE HEAT GENERATED UNSTABLE AIR...BRINGING ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. A FEW MAY BE SEVERE STRENGTH WITH STRONG WINDS AND HEAVY RAIN POSSIBLE INTO THE EVENING. OTHERWISE EXPECT NORTHWEST WINDS AROUND 10 KNOTS THROUGH THE EVENING HOURS BEFORE LIGHT AND VARIABLE WINDS MOVE IN DURING THE OVERNIGHT HOURS. BARNWELL && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122-134>137. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 208 PM MDT WED JUL 11 2012 MTZ016-017-021>027-059>061-122015- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 208 PM MDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER WITH A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH TONIGHT. CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SOME UP TO 60 MPH OR SO...AND BRIEF HEAVY RAIN CAN BE EXPECTED. A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR LIGHTNING FROM THUNDERSTORMS AND THE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018>020-062-122015- DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT- 208 PM MDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT WEATHER WITH A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH TONIGHT. CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SOME UP TO 60 MPH OR SO AND BRIEF HEAVY RAIN CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 307 PM MDT WED JUL 11 2012 MTZ016-017-059-061-112200- PHILLIPS-VALLEY- 307 PM MDT WED JUL 11 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 400 PM MDT. AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF OPHEIM TO 13 MILES SOUTHWEST OF WHITEWATER...AND MOVING SOUTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IN THE ADVISORY INCLUDE... SACO... HINSDALE... SAINT MARIE... TAMPICO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4832 10627 4814 10773 4869 10779 4889 10648 TIME...MOT...LOC 2106Z 358DEG 23KT 4873 10658 4856 10775 BARNWELL WEATHER.GOV/GLASGOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
323 PM MDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 WNW FRENCHMAN RESERVO 48.73N 107.36W
07/11/2012 E0.50 INCH PHILLIPS MT TRAINED SPOTTER
RAIN WITH A FEW DIME-SIZED HAILSTONES MIXED IN.
&&
ASCHNETZThe Glasgow radar (KGGW), 15 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Public estimated wind gusts up to 60 mph.
Public reported several small tree limbs downed. Two-foot diamter tree, with previous crack, also downed.
Heavy rainfall from multiple storms totalling 1.25 inches caused multiple small streams to rise above their banks. Water was reported running across highway 327 located 9 miles south of Bainville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401977, 401981, 401986.